|starting meds! URGENT DECISION!!
Feb 3, 2011
hi, my cd4 are almost at 200 and i need to take a decision next week. The 2 options i have are: 2 pills of nucleoside-like RT inhibitor + 1 pill protease inhibitor (once daily), or: 2 pills of nucleoside RT inhibitor + 1 integrase inhibitor (twice per day). The doctor told me that the efficacy of both strategies is about 85% (a scary 15% by the way...) Please tell me qhich would you recommend me or if you know about other more efficient strategy, not to mention the side effects! please im desperate!!!!
| Response from Dr. McGowan
I agree that this is the time to start.
Since I do not have the resistance tests of your virus it is hard to suggest other options.
You may have the number of pills a bit off The simplest Protease inhibitor combo would be 3 pills a day: truvada or epzicom (1 pill with 2 NRTIs in it) + Reyataz (1 capsule- a protease inhibitor) + Norvir (1pill--a protease inhibitor used to "boost" the effect of the Reyataz).
The other combo you describe is Truvada (or epzicom) 1 pill daily + Isentress (an integrase inhibitor) 1 pill twice daily.
Both are 3 pills a day but the first is all at once and the latter twice a day. Adherence may be more difficult with a twice a day combo for some, but the side effects tend to be a bit less for those pills. Both are good options.
The 15% failure rate includes people who miss their doses and drop out or move away...anyone who isn't still in the study and taking their meds caounts as a failure in these studies. If you look at the ones who take their meds faithfully the response rates are well over 90%.
There are other meds that may be fewer pills, such as Atripla ( 2NRTIs + an NNRTI in one pill), but it may not be an option for you based on drug resistance pattern of your virus or side effect profile (neurologic side effects, more depression, etc).
There is also another protease combo Prezista (2 tabs) with norvir (1 tab) + either truvada or epzicom...it adds one more pill but is also very potent against the virus.
Work with your doctor to see which fits best for your life and feelings about possible side effects. The key to success is to commit to treatment, not miss doses, and if you get a side effect work with your doctor to make proper changes or interventions. Do not play doctor and change the dose around.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Can You Catch HIV From Blowjob From A Prostitute?
- Herpes After Precum Touching Vagina Worried I Have HIV
- Loose Stool After Sucking Penis Sign Of HIV AIDS
- Pain In Penis After Open Mouth Kissing What Are The Chances Of HIV
- Purple Spots After Genital Rubbing Worried I Have HIV
- Swollen Lymph Glands After Kissing Cut On Lip Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.